Texas, 2009

Ice Storm and Winter Weather in Texas, January 27 to 28, 2009

January 27 to 28, 2009 · NWS FWD · 27 events in 27 counties and zones

A shallow arctic airmass moved over north Texas as an upper level storm system moved in from the west. Periods of rain, freezing rain, and sleet occurred resulting in thousands of traffic accidents and numerous power outages.

Where it happened

Every event with a place to put it; 27 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
139
Property damage
$1.1 million
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A shallow arctic airmass moved over north Texas as an upper level storm system moved in from the west. Periods of rain, freezing rain, and sleet occurred resulting in thousands of traffic accidents and numerous power outages. Ice accumulations ranged from a tenth to over a half inch. Indirect monetary damages were over a million dollars with dozens of injuries (indirect).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jan 27, 3:59 AM CST, 1 minute earlier.

Area forecast discussion, Jan 27, 3:59 AM CST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
359 AM CST TUE JAN 27 2009

...WINTER STORM TO AFFECT NORTH TEXAS THROUGH WEDNESDAY MORNING...
...SIGNIFICANT ICING IS EXPECTED WITH FREEZING RAIN AND SLEET...

.DISCUSSION...
VERY BUSY MORNING WITH OUR UPPER LEVEL SYSTEM OVER THE FOUR CORNERS
APPROACHING NORTH TEXAS FROM THE WEST...MOVING ACROSS NORTH TEXAS
WEDNESDAY MORNING. MEANWHILE...OUR ARCTIC FRONT HAS MOVED TO A
MASON...WACO...CORSICANA LINE AND CONTINUES TO SAG SOUTH ON DENSITY
CURRENT ALONE. ELEVATED WAA OVER TOP OF FRONTAL INVERSION ONGOING
WITH 35-45 KT LLJ SITUATED FROM NORTH TEXAS INTO THE MID MS VALLEY.
SOME ELEVATED INSTABILITY EXISTS WITH STRONGER MID LEVEL FRONTOGENESIS
OVER THE SOUTHERN PLAINS AND ARK-LA-TX...AS NOTED BY LIGHTNING
STRIKES ON THE LIGHTNING NETWORK OVER CENTRAL OK/SE KS THIS MORNING.
THIS HAS ENHANCED SOME COOLING OF THE COLUMN TO OUR NW AND INDUCED
SOME SLEET WITH ANY RAIN OR FREEZING RAIN OUT WEST AND ALONG THE
RED RIVER VALLEY EARLY THIS MORNING. . RIGHT NOW...FREEZING LINE
IS SITUATED FROM EASTLAND...TO SPRINGTOWN AND BRIDGEPORT...TO
DENTON AND PROSPER... TO SHERMAN AND SHOULD CONTINUE TO SINK SOUTH
ACROSS NORTH TEXAS TONIGHT... WHILE OUR STORM SYSTEM AND ASSOCIATED
LIFT ARRIVES.

HAVE HAD TO MAKE SOME ADJUSTMENTS TO OUR CURRENT WINTER WEATHER
HIGHLIGHTS THIS MORNING PER ADJUSTMENTS ABOVE. WITH COLD COLUMN
DEEPENING ACROSS NW NORTH TX THROUGH TONIGHT...HAVE CHANGED AREAS
NW OF A RISING STAR...MINERAL WELLS...BOYD...VAN ALSTYNE LINE TO A
WINTER STORM WARNING FOR PLENTY OF SLEET EXPECTED TO MIX IN WITH
ANY FREEZING RAIN LATER TODAY INTO TONIGHT AND WITH A SLIGHT
CHANCE OF ISOLATED/ELEVATED STORM TODAY ABOVE THE FRONTAL
INVERSION. SIGNIFICANT AMOUNTS OF SLEET AND ICING ARE EXPECTED
THROUGH WEDNESDAY MORNING. THE NEXT SECTION OF NORTH TEXAS REMAINS
UNDER AN ICE STORM WARNING FOR FREEZING RAIN...THOUGH A SLEET
SHOWER OR TWO CANT BE RULED OUT...WITH A WINTER WEATHER ADVISORY
FOR SOUTHEAST COUNTIES TONIGHT THROUGH THE MORNING WEDNESDAY.
PLEASE REFER TO ADVISORY LINE BELOW AT THE END OF THIS PRODUCT FOR
DETAILS...OR VISIT OUT HOMEPAGE ON-LINE FOR DETAILS.

BY MIDDAY WEDNESDAY...OUR WINTER STORM SHOULD EXIT EAST OF THE
AREA WITH JUST COLD TEMPERATURES IN ITS WAKE. A SLOW WARM UP
EXPECTED THE LATTER HALF OF THE WEEK...AS ANOTHER REINFORCING SHOT
OF POLAR AIR AIR ARRIVES ON THURSDAY. RETURN SOUTHERLY FLOW BY
THIS WEEKEND WILL INDUCE A WARM UP BACK INTO THE 60S. HELD ON TO
SLIGHT CHANCES OF RAIN WITH QUICK-HITTER SYSTEM SUNDAY...BUT NOT
OVERLY CONFIDENT ON MOISTURE RETURN DUE TO GULF OF MEXICO BECOMING
SCOURED OUT.

05/

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  34  27  41  30  51 / 100  90  10   5  10
WACO, TX              40  31  43  27  52 /  60 100  20   5  10
PARIS, TX             33  24  37  27  49 / 100 100  10   5  10
DENTON, TX            33  24  41  29  49 /  90  80  10   5  10
MCKINNEY, TX          33  24  40  27  50 / 100  90  10   5  10
DALLAS, TX            35  28  41  30  50 / 100  90  10   5  10
TERRELL, TX           37  27  39  28  53 / 100 100  10   5  10
CORSICANA, TX         40  29  39  30  52 /  70 100  20   5  10
TEMPLE, TX            43  31  46  30  53 /  50 100  20   5  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
ICE STORM WARNING UNTIL 6 AM CST WEDNESDAY FOR TXZ094-095-
103>107-118>123-130>134-141>145-156-157.

WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 12 PM CST
WEDNESDAY FOR TXZ135-146>148-158>162-174-175.

ICE STORM WARNING UNTIL 6 AM CST EARLY THIS MORNING FOR TXZ091-
092-100>102-115-116-129.

WINTER STORM WARNING UNTIL 6 AM CST WEDNESDAY FOR TXZ091>093-
100>102-115-116-129.

ICE STORM WARNING UNTIL 6 AM CST WEDNESDAY FOR TXZ117.

&&

/05
Hazardous weather outlook, Jan 27, 3:41 AM CST, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
341 AM CST TUE JAN 27 2009

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-280945-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
341 AM CST TUE JAN 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.
A WINTER STORM WARNING IS IN EFFECT THROUGH TONIGHT ALONG AND
NORTHWEST OF AN EASTLAND...DECATUR...SHERMAN LINE. AN ICE STORM
WARNING IS IN EFFECT FARTHER SOUTH TO A LAMPASAS...HILLSBORO....CANTON
LINE. A WINTER WEATHER ADVISORY IS IN EFFECT FOR TONIGHT ALONG AND
SOUTHEAST OF A KILLEEN...CORSICANA...ATHENS LINE.

PERIODS OF FREEZING RAIN...OCCASIONALLY MIXED WITH SLEET ACROSS
THE EXTREME NORTHWEST...ARE EXPECTED ACROSS MOST OF NORTH TEXAS
TODAY ALONG AND NORTH OF A LAMPASAS...HILLSBORO....CANTON LINE.
FARTHER TO THE SOUTH TEMPERATURES ARE EXPECTED TO REMAIN ABOVE
FREEZING TODAY...BUT WE WILL SEE TEMPERATURES FALL BELOW FREEZING
TONIGHT. SO THE RAIN WILL LIKELY CHANGE TO FREEZING RAIN ACROSS
THE SOUTHEAST OVERNIGHT TONIGHT. ISOLATED THUNDERSTORMS ARE
POSSIBLE AREAWIDE. THESE STORMS WILL NOT BE SEVERE BUT MAY BE
ACCOMPANIED BY HEAVIER FREEZING RAIN OR SLEET.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
A WINTER WEATHER ADVISORY WILL CONTINUE INTO WEDNESDAY MORNING
ALONG AND SOUTHEAST OF A KILLEEN...CORSICANA....ATHENS LINE.
A MIXTURE OF RAIN...FREEZING AND SLEET IS EXPECTED TO GRADUALLY
END BY MIDDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

26 ice storm, 1 winter weather. Local standard time, as filed.

Ice Storm, Young

When
January 27, 4:00 AM CST to January 28, 4:00 AM CST
Where
Young forecast zone
Injuries
0 direct, 2 indirect
Property damage
$20,000
Reported by
Newspaper
Coordinates
33.177, -98.688 (the zone’s center; the record gives no point)

Anywhere from 1/4 inch to 1/2 inch of ice was reported across the county. Roads north of Highway 380 were covered with 0.25 inches of ice, making travel treacherous. There were about a dozen wrecks with a couple resulting in injuries.

Ice Storm, Montague

When
January 27, 4:00 AM CST to January 28, 4:00 AM CST
Where
Montague forecast zone
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
33.676, -97.725 (the zone’s center; the record gives no point)

The Montague County Sheriff reported ice on overpasses, bridges, and roads, making travel treacherous. About 25 accidents occurred on Highways 81 and 287 near Bowie and in other parts of the county. Ice accumulations were around 0.10 inches.

Ice Storm, Wise

When
January 27, 4:00 AM CST to January 28, 4:00 AM CST
Where
Wise forecast zone
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
33.216, -97.654 (the zone’s center; the record gives no point)

The Runaway Bay bridge as well as Highways 287 and 380 were icy, making travel treacherous. Ice accumulations were around 0.25 inches in Cottondale.

Ice Storm, Stephens

When
January 27, 4:00 AM CST to January 28, 4:00 AM CST
Where
Stephens forecast zone
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
32.736, -98.836 (the zone’s center; the record gives no point)

Numerous accidents were reported across the county due to icy roads and bridges.

Ice Storm, Jack

When
January 27, 4:00 AM CST to January 28, 4:00 AM CST
Where
Jack forecast zone
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
33.234, -98.172 (the zone’s center; the record gives no point)

Numerous accidents were reported on Highway 281 north of Jacksboro and Highway 148 due to icy roads and bridges.

Ice Storm, Erath

When
January 27, 4:00 AM CST to January 28, 4:00 AM CST
Where
Erath forecast zone
Reported by
Law Enforcement
Coordinates
32.236, -98.218 (the zone’s center; the record gives no point)

Icy roads and bridges were reported on Interstate 20 near Thurber.

Ice Storm, Eastland

When
January 27, 4:00 AM CST to January 28, 4:00 AM CST
Where
Eastland forecast zone
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
32.327, -98.832 (the zone’s center; the record gives no point)

Icy roads and bridges were reported near Eastland. Ten to fifteen accidents occurred near Ranger on I-20 and side roads.

Ice Storm, Hood

When
January 27, 4:00 AM CST to January 28, 4:00 AM CST
Where
Hood forecast zone
Reported by
Trained Spotter
Coordinates
32.430, -97.832 (the zone’s center; the record gives no point)

Ice in Oak Trail Shores was about 1/2 inch thick due to a mix of freezing rain and sleet.

Ice Storm, Freestone

When
January 27, 4:00 AM CST to January 28, 6:00 AM CST
Where
Freestone forecast zone
Injuries
0 direct, 2 indirect
Property damage
$20,000
Reported by
Newspaper
Coordinates
31.705, -96.149 (the zone’s center; the record gives no point)

Several wrecks occurred along I-45 due to icy conditions. One person involved in a tractor-trailer accident was injured (indirect). Another wreck involved a truck hauling radioactive material, which slid on ice, hit a guardrail, and caught on fire. This caused I-45 to be shut down for some time.

Ice Storm, Lampasas

When
January 27, 4:00 AM CST to January 28, 4:00 AM CST
Where
Lampasas forecast zone
Reported by
Newspaper
Coordinates
31.196, -98.241 (the zone’s center; the record gives no point)

Ice coated roads, bridges, and other surfaces around the county. No accidents were reported.

Ice Storm, Palo Pinto

When
January 27, 4:00 AM CST to January 28, 4:00 AM CST
Where
Palo Pinto forecast zone
Property damage
$15,000
Reported by
Newspaper
Coordinates
32.753, -98.313 (the zone’s center; the record gives no point)

Numerous accidents were reported across the county due to icy roads and bridges. A few barricades were put up for steep hills which were covered in ice.

Ice Storm, Cooke

When
January 27, 6:00 AM CST to January 28, 4:00 AM CST
Where
Cooke forecast zone
Injuries
0 direct, 10 indirect
Property damage
$40,000
Reported by
Law Enforcement
Coordinates
33.639, -97.213 (the zone’s center; the record gives no point)

The Cooke County Sheriff reported over thirty accidents across the county due to icy conditions. Most of them occurred on Highways 75 and 82. No major injuries were attributed to the ice. The Emergency Manager reported 0.50 inches of ice on surfaces.

Ice Storm, Grayson

When
January 27, 6:00 AM CST to January 28, 4:00 AM CST
Where
Grayson forecast zone
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
33.627, -96.678 (the zone’s center; the record gives no point)

The Grayson County Sheriff reported that Highway 75 in Howe was icy and ice was accumulating on trees. The Denison Police Department reported 10 wrecks due to ice on the roadways.

Ice Storm, Fannin

When
January 27, 6:00 AM CST to January 28, 4:00 AM CST
Where
Fannin forecast zone
Reported by
Newspaper
Coordinates
33.594, -96.107 (the zone’s center; the record gives no point)

Highway 69 between Trenton and Whitewright was icy. Total precipitation measurements for Tuesday were between 0.35 and 0.40 inches.

Ice Storm, Collin

When
January 27, 7:00 AM CST to January 28, 4:00 AM CST
Where
Collin forecast zone
Injuries
0 direct, 2 indirect
Property damage
$60,000
Reported by
Newspaper
Coordinates
33.188, -96.572 (the zone’s center; the record gives no point)

A portion of Highway 75 was shut down due to a multiple-vehicle accident on the Spring Creek Parkway bridge. The Plano police department reported twenty-six accidents due to icy conditions. Almost all of them caused property damage with only one major and one minor injury (indirect) reported. Anna and Melissa both experienced a few wrecks due to the ice.

Ice Storm, Parker

When
January 27, 7:00 AM CST to January 28, 4:00 AM CST
Where
Parker forecast zone
Property damage
$20,000
Reported by
Newspaper
Coordinates
32.778, -97.805 (the zone’s center; the record gives no point)

The I-20/I-30 split was icy as well as several other spots in the county. About 30 accidents were reported due to the ice. A spotter reported streets were covered with heavy sleet in Weatherford.

Ice Storm, Dallas

When
January 27, 8:00 AM CST to January 28, 5:00 AM CST
Where
Dallas forecast zone
Deaths
1 direct, 0 indirect
Injuries
0 direct, 25 indirect
Property damage
$300,000
Reported by
Newspaper
Coordinates
32.767, -96.778 (the zone’s center; the record gives no point)

Dallas police reported at least 200 wrecks due to icy conditions, while the Rowlett police reported 11. In Farmers Branch, a driver hit a sheet of ice in a parking garage and struck a retaining wall which gave way, plunging the car about 12 feet off the second floor. The driver sustained only minor injuries. One man died after he slipped on ice, causing him to fall off a bridge almost 50 feet into the Trinity River after exiting his car following a crash. About 185 flights were canceled at DFW Airport. Spotters reported 0.5 inches of ice on trees, fences, and roofs in Richardson.

Ice Storm, Tarrant

When
January 27, 8:00 AM CST to January 28, 5:00 AM CST
Where
Tarrant forecast zone
Deaths
0 direct, 1 indirect
Injuries
0 direct, 75 indirect
Property damage
$300,000
Reported by
NWS Employee
Coordinates
32.772, -97.291 (the zone’s center; the record gives no point)

There were almost 600 wrecks in Fort Worth due to icy conditions with 207 of them occurring in one 90 minute period. Most of the accidents occurred on Highway 287 and Interstate 35. Several crashes on I-30 forced its closure near the Parker County line. In Arlington, 50 accidents were reported. One man was killed (indirect) after his car left Loop 820 and struck a tree. Power was knocked out to about 400 customers. An NWS employee reported 0.25 inches of sleet accumulation along with 0.20 inches of ice from freezing rain. About 185 flights were canceled at DFW Airport.

Ice Storm, Ellis

When
January 27, 8:00 AM CST to January 28, 5:00 AM CST
Where
Ellis forecast zone
Property damage
$25,000
Reported by
Newspaper
Coordinates
32.348, -96.794 (the zone’s center; the record gives no point)

There were several accidents near Waxahachie, Ferris, and Palmer along I-35 East and I-45 due to icy roads, including jack-knifed tractor-trailers. There were also wrecks along Highways 287 and 67.

Ice Storm, Johnson

When
January 27, 8:00 AM CST to January 28, 5:00 AM CST
Where
Johnson forecast zone
Injuries
0 direct, 10 indirect
Property damage
$60,000
Reported by
Newspaper
Coordinates
32.379, -97.366 (the zone’s center; the record gives no point)

There were about 35 accidents across the county due to icy roads and bridges. One accident involved 6 vehicles on a bridge on Highway 174. Several people were transported to local hospitals.

Ice Storm, Navarro

When
January 27, 8:00 AM CST to January 28, 5:00 AM CST
Where
Navarro forecast zone
Injuries
0 direct, 1 indirect
Property damage
$20,000
Reported by
Newspaper
Coordinates
32.047, -96.472 (the zone’s center; the record gives no point)

There were at least 10 accidents near Corsicana due to icy roads, with one indirect injury reported. Business 45 was closed due to the ice. A quarter-inch of ice was reported across the county, which knocked down a few limbs. Power was out for less than an hour to about 1,400 people in Frost.

Ice Storm, Denton

When
January 27, 9:00 AM CST to January 28, 4:00 AM CST
Where
Denton forecast zone
Injuries
0 direct, 2 indirect
Property damage
$60,000
Reported by
Law Enforcement
Coordinates
33.205, -97.117 (the zone’s center; the record gives no point)

The Denton County Sheriff's office reported about 50 accidents due to icy conditions including several on I-35. Highway 380 at FM 356 was closed due to multiple accidents as was I-35 at the east-west split. Denton Municipal Airport reported 0.17 inches of freezing rain, while Sanger reported 0.50 inches of ice.

Ice Storm, Hopkins

When
January 27, 6:00 PM CST to January 28, 3:00 AM CST
Where
Hopkins forecast zone
Property damage
$10,000
Reported by
Newspaper
Coordinates
33.150, -95.564 (the zone’s center; the record gives no point)

A heavy coating of ice formed on tree limbs, roadways, and other surfaces around the county. A couple wrecks occurred due to icy conditions. A car slid off the road and struck a tree on Highway 11 East near FM 1870. No serious injuries were reported.

Ice Storm, Hunt

When
January 27, 6:00 PM CST to January 28, 3:00 AM CST
Where
Hunt forecast zone
Property damage
$10,000
Reported by
Newspaper
Coordinates
33.124, -96.085 (the zone’s center; the record gives no point)

About a quarter-inch of freezing rain and sleet fell in Greenville. A few ice-related accidents were reported.

Ice Storm, Lamar

When
January 27, 6:00 PM CST to January 28, 3:00 AM CST
Where
Lamar forecast zone
Property damage
$2,000
Reported by
Newspaper
Coordinates
33.667, -95.571 (the zone’s center; the record gives no point)

Up to a half-inch of ice formed on tree limbs, roadways, and other surfaces around the county. Several cars slid off Highway 271 south of Paris, but only one accident was reported in the county.

Ice Storm, McLennan

When
January 27, 9:00 PM CST to January 28, 5:00 AM CST
Where
McLennan forecast zone
Injuries
0 direct, 10 indirect
Property damage
$70,000
Reported by
Newspaper
Coordinates
31.552, -97.202 (the zone’s center; the record gives no point)

There were about 50 accidents across the county due to icy roads and bridges. Most of them occurred along I-35 with several on the bridges crossing Lake Waco. Several people were injured with one serious injury (indirect).

Winter Weather, Bell

When
January 27, 10:00 PM CST to January 28, 4:00 AM CST
Where
Bell forecast zone
Reported by
Trained Spotter
Coordinates
31.038, -97.478 (the zone’s center; the record gives no point)

A spotter reported that bridges across Bell County had about 1/10 inch ice accumulation.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Ice Storm, Dallas2009-01-2741MaleOutside/Open AreasDirect
Ice Storm, Tarrant2009-01-2739MaleVehicle/Towed TrailerIndirect

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 150717, 150718, 150719, 150720, 150721, 150723, 150724, 150728, 151652, 151676, 151704, 149356, 150727, 151649, 149355, 150726, 149357, 150722, 151645, 151671, 151699, 150725, 151653, 151654, 151674, 151697, 150731.